Acute respiratory tract reactions induced by external factors

Essentials

  • Sudden exposure to irritating chemicals may cause transitory symptoms of respiratory tract irritation, but in the most severe cases it may lead to pulmonary oedema and even death.
  • Asthma or pulmonary oedema in the exposed persons can be prevented by immediate administration of inhaled glucocorticoid.
  • If strong exposure is suspected, the patient should be followed up in a hospital for a few days.
  • Further investigations at the pulmonary outpatient clinic are indicated.
  • Workplaces where inhalable irritant substances are handled should keep inhaled glucocorticoid available.

Exposure

  • Fires
    • Mixtures of various gases and particulate substances
    • E.g., acrolein is released from burning oil products and plastics.
  • Industrial exposure
    • Gases released in industrial processes
    • Gas leaks in industrial plants and during transportation

Causes

  • Strong alkali (e.g. ammonia and caustic soda) and acids as well as strongly oxidizing agents (e.g. hydrogen peroxide and ozone) and inorganic chlorine and sulphur compounds are typical causes.
  • Any irritant gas can cause life-threatening alveolar injury if the exposure is very intensive or lasts long.

Manifestations

  • The symptoms caused by the exposure may be manifested in many different forms. Below they are ordered from the mildest to the most severe ones.
    • RUDS (reactive upper airway dysfunction syndrome)
      • Acute rhinitis
      • Acute maxillary sinusitis
      • Laryngitis or bronchitis with associated cough, pharyngeal irritation and a need to clear the throat
    • Obliterating bronchiolitis
      • The symptoms start acutely and then alleviate but worsen again after 1 to 3 weeks.
    • Irritant-induced asthma (formerly RADS, reactive airways dysfunction syndrome)
      • Asthma-like symptoms, particularly cough
      • May subside within some months but may also remain chronic
    • Acute toxic pneumonitis
      • Dyspnoea that may only appear after 4 to 72 hours after the exposure
      • Often leads to a life-threatening condition that is similar to pulmonary oedema.

Investigations

Emergency investigations

  • Chest x-ray
  • Oxygen saturation or arterial blood sample
  • PEF measurement
  • CRP, basic blood count
  • Clinical status of the upper respiratory tract
  • Full blood and urine samples (to be frozen)

Further investigations

  • Performed as soon as the patient's condition allows:
    • spirometry and bronchodilator test
    • histamine or methacholine exposure
    • 24 h follow-up of PEF.

Treatment

Acute treatment

  • First 5 days: the patient is given as soon as possible after the exposure (preferably within 15 minutes) 800–1,200 µg of budesonide or beclomethasone or 500 µg of fluticasone by inhalation using an inhalation chamber, or 2 ml of budesonide 0.5 mg/ml using a nebulizer. The dose is repeated at six-hour intervals.
  • After 5 days: the treatment is withdrawn unless there are pulmonary findings in which case the treatment will be continued until recovery.
  • Intensive exposure calls for high-dose glucocorticoid therapy either intravenously or as tablets (40–80 mg 4 times per 24 hours).
  • Symptomatic treatment as needed
    • Beta-adrenergic agonist for cough and dyspnoea
    • Supplemental oxygen for dyspnoea
    • Racemic adrenaline (S2® Racepinephrine 2.25 %) inhalation for laryngeal obstruction
    • Respiratory support treatment

Further treatment

  • Inhaled glucocorticoid at a reduced dose: budesonide or beclomethasone 800 µg twice daily, fluticasone 500 µg twice daily
  • If the patient is asymptomatic during follow-up and the initial respiratory function tests, including histamine or methacholine exposure, were normal, discontinuation of the pharmacological treatment may be considered.

Gradation of care

  • Minor exposure and mild symptoms are treated in outpatient care.
    • High-dose inhaled glucocorticoid for at least 5 days or until the lung function tests have been performed
    • Follow-up visit after 1 to 2 weeks including pulmonary function tests and, if considered necessary, consultation with a pulmonary specialist
  • Intensive exposure or severe symptoms
    • Inhaled glucocorticoid
    • Bronchodilator drugs, supplemental oxygen, systemic glucocorticoid as needed, transfer to specialist care
    • Further investigations and treatment in a pulmonary department

Copyright © 2017 Duodecim Medical Publications Limited.
Acute respiratory tract reactions induced by external factors is a sample topic from the Evidence-Based Medicine Guidelines.

To view other topics, please or purchase a subscription.

Evidence Central is an integrated web and mobile solution that helps clinicians quickly answer etiology, diagnosis, treatment, and prognosis questions using the latest evidence-based research. Learn more.

Citation

* When formatting your citation, note that all book, journal, and database titles should be italicized* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Acute respiratory tract reactions induced by external factors ID - 451731 BT - Evidence-Based Medicine Guidelines UR - https://evidence.unboundmedicine.com/evidence/view/EBMG/451731/all/Acute_respiratory_tract_reactions_induced_by_external_factors PB - Duodecim Medical Publications Limited DB - Evidence Central DP - Unbound Medicine ER -